Please use this identifier to cite or link to this item:
|Scopus||Web of Science®||Altmetric|
|Title:||The Jeffery-Hamel similarity solution and its relation to flow in a diverging channel|
|Author:||Haines, Philip Edward|
Hewitt, Richard E.
|Citation:||Journal of Fluid Mechanics, 2011; 687:404-430|
|Publisher:||Cambridge University Press|
|School/Discipline:||School of Mathematical Sciences|
|P.E. Haines, R.E. Hewitt and A.L. Hazel|
|Abstract:||We explore the relevance of the idealized Jeffery–Hamel similarity solution to the practical problem of flow in a diverging channel of finite (but large) streamwise extent. Numerical results are presented for the two-dimensional flow in a wedge of separation angle 2_, bounded by circular arcs at the inlet/outlet and for a net radial outflow of fluid. In particular, we show that in a finite domain there is a sequence of nested neutral curves in the .Re; _/ plane, each corresponding to a midplane symmetry-breaking (pitchfork) bifurcation, where Re is a Reynolds number based on the radial mass flux. For small wedge angles we demonstrate that the first pitchfork bifurcation in the finite domain occurs at a critical Reynolds number that is in agreement with the only pitchfork bifurcation in the infinite-domain similarity solution, but that the criticality of the bifurcation differs (in general). We explain this apparent contradiction by demonstrating that, for _ _1, superposition of two (infinite-domain) eigenmodes can be used to construct a leading-order finite-domain eigenmode. These constructed modes accurately predict the multiple symmetry-breaking bifurcations of the finite-domain flow without recourse to computation of the full field equations. Our computational results also indicate that temporally stable, isolated, steady solutions may exist. These states are finite-domain analogues of the steady waves recently presented by Kerswell, Tutty, & Drazin (J. Fluid Mech., vol. 501, 2004, pp. 231–250) for an infinite domain. Moreover, we demonstrate that there is non-uniqueness of stable solutions in certain parameter regimes. Our numerical results tie together, in a consistent framework, the disparate results in the existing literature.|
|Keywords:||Bifurcation; general fluid mechanics|
|Rights:||© Cambridge University Press 2011|
|Appears in Collections:||Mathematical Sciences publications|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.